Skip to main content

Drug-Induced Lupus from Proton Pump Inhibitors

Aug 17, 2022 3:47 pm

A wide range of therapies have been implicated in causing drug-induced lupus erythematosus (DIL); now it appears that proton pump inhibitors (PPIs) can be added to the list of causative drugs.

This was surmised from a study of Vigibase, a WHO funded pharmacovigilance database, that extracted PPI induced DIL cases and characterized  the spectrum DIL features and their therapeutic management.  More over a French safety database was used to confirm these findings. 

From VigiBase (January 1985 to December 2019), they identified 625 were PPI-induced cases of DIL. The median age was 59 years, and 78% were female. In half the cases the PPI was the only suspected drug. Omeprazole was the most frequently involved PPI (n = 190; 30.4%), although several PPIs had increased reporting odds ratios (RORs): esomeprazole (ROR, 1.84), lansoprazole (ROR, 1.97), and omeprazole (ROR, 1.87). 

From the French pharmacovigilance database they identified 60 more patients with DIL from a PPI. In the 49 patients that were characterized, the median age was 68 yrs., 65% were females, and esomeprazole was the most frequently involved PPI (n = 23; 46.9%).

DIL manifestations were mostly (80%) cutaneous LE (DI-CLE) in 39 patients, with fewer subacute cutaneous LE (n = 19; 48.7%), discoid LE (n = 2; 5.1%), tumidus LE (n = 1; 2.6%), and unspecified CLE (n = 17; 43.6%).

There were 17 patients (14.3%) DIL and systemic disease (DI-SLE) with cutaneous involvement; most of these were of the SCLE type (n = 3; 42.9%).

Stopping the PPI (35/41 patients; 71.5%), resulted in remission half (51.4%) without other specific treatments.

Thus PPI-induced DIL may be associated with isolated CLE, but also SLE (with or without cutaneous involvement). Secondly SCLE appears to be the common typle of DIL CLE cases.

Disclosures
The author has no conflicts of interest to disclose related to this subject

Add new comment

If you are a health practitioner, you may to comment.

Due to the nature of these comment forums, only health practitioners are allowed to comment at this time.

×